IV to SC Abatacept Switch Might Diminish Efficacy for Some RA Patients

SAN FRANCISCO, CA—Transitioning from intravenous to subcutaneous administration of abatacept might be associated with diminished disease control in some patients with rheumatoid arthritis (RA), suggest study findings reported at the 2015 ACR/ARHP Annual Meeting.

“Although the safety profile of subcutaneous abatacept seems to confirm the data previously obtained with the intravenous [IV] use of the drug, a high rate of our patients complained a reduced efficacy, also confirmed by the subanalysis of the objective components of the DAS28 index (C-reactive protein values and joints involvement),” reported lead study author Rossella Reggia, MD, Rheumatology and Clinical Immunology, Spedali Civili and University of Brescia, in Brescia, Italy, and coauthors.

“We failed to identify clear risk factors that may help toward the selection of patients to which propose the formulation switch,” she cautioned. “However, if an arthritic flare occurs, the return to the IV administration seems to ensure a good control of the disease again."

However, the switch appeared to be associated with a reduced subsequent persistence of efficacy over time, she added.

Abatacept is a selective T-cell costimulation modulator used in the treatment of moderate to severe active RA. Since 2013, it has been available in Italy in a subcutaneous formulation consisting of a fixed weekly dose of 125mg, Dr. Reggia noted. 

Dr. Reggia and her coauthors retrospectively studied the clinical response and the long-term outcomes of 49 patients diagnosed with RA, who had been administered monthly IV infusions of abatacept before converting to the subcutaneous formulation between October 2013 and April 2014.

“We divided them into two groups, depending on their need to return to the IV administration for the appearance of a disease flare,” Dr. Reggia noted. "A disease flare was defined as a worsening in disease activity requiring a change in the prescribed steroid dosage, also showed by an increase of the DAS28 value confirming a disease reactivation."

“Fifteen patients (30.6%) needed to return to the IV administration after a mean of 15 injections (range 4-48): 14 of them for disease reactivation (mean DAS28: 4.2 vs. 2.4; P<0.001) while 1 discontinued the subcutaneous formulation for the onset of related adverse effects (headache and nausea),” she reported. 

Patients who returned to IV abatacept experienced significant increases in C-reactive protein values (mean 0.29 vs. 0.86 mg/dl; P=0.004) and the number of painful and swollen joints (means 0.6 vs. 4.9 and 0.5 vs. 4.2, respectively; both Ps<0.001), Dr. Reggia noted. 

"In patients with an arthritis flare, disease activity decreased again after returning to the IV infusion, with a significant decrease in the C-reactive protein values and the number of painful and swollen joints," she reported.

Twelve months after the switch, 32 of 34 patients were still taking subcutaneous abatacept treatment, whereas only 10 of the 15 patients who returned to IV abatacept were still taking the drug (P=0.0368), Dr. Reggia reported. The other five "were swapped to other biologics for reactivation of arthritis," she explained. 

No injection-site cutaneous reactions or severe adverse events (SAEs) had been registered, she reported.

Loading links....